Alert archive / North Dakota / Tornado Warnings in 2025

Tornado Warning 2, NWS Bismarck, ND

June 19, 2025Hettinger County, Stark County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jun 19, 2025, 6:40 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2025, 6:40 PM MDT (00:40 UTC)
Expired
Jun 19, 2025, 7:15 PM MDT
In force
35 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Hettinger County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 154 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:40 PM MDTHAIL 2.757 Ne Schefield, NDReport from skyspy photos. Time estimated from radar.
Jun 19, 6:45 PM MDTHAIL 37 Nne Schefield, NDReport from skyspy photos.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 5:38 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2025-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2025-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
2306 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
16.9

Open this sounding in Storm Lab

The text

As transmitted.

206 
WFUS53 KBIS 200040
TORBIS
NDC041-089-200115-
/O.NEW.KBIS.TO.W.0002.250620T0040Z-250620T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
640 PM MDT Thu Jun 19 2025

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  Northwestern Hettinger County in southwestern North Dakota...
  South central Stark County in southwestern North Dakota...

* Until 715 PM MDT.

* At 639 PM MDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles south of Dickinson, moving southeast at 25
  mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Hettinger and south central Stark Counties, including
  the following locations... Schefield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4670 10289 4678 10284 4675 10256 4655 10268
TIME...MOT...LOC 0039Z 300DEG 20KT 4672 10282 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

BESSON
1 follow-up statement
823 
WWUS53 KBIS 200051
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
651 PM MDT Thu Jun 19 2025

NDC041-089-200115-
/O.CON.KBIS.TO.W.0002.000000T0000Z-250620T0115Z/
Hettinger ND-Stark ND-
651 PM MDT Thu Jun 19 2025

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM MDT FOR
NORTHWESTERN HETTINGER AND SOUTH CENTRAL STARK COUNTIES...

At 651 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles northeast of New England, or 13 miles south of
Dickinson, moving southeast at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Hettinger and south central Stark Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4662 10278 4677 10274 4675 10256 4655 10268
TIME...MOT...LOC 0051Z 300DEG 20KT 4669 10273 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

BESSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jun 19, 5:46 PM MDT, 54 minutes earlier. Its key messages:

  • Isolated to scattered severe thunderstorms are possible this evening.
  • There is an enhanced risk for severe thunderstorms during the day Friday and Friday night across much of western and central North Dakota.
  • The active weather pattern continues, with additional chances for showers and thunderstorms late this weekend and into next week.
  • Temperatures will warm up to above normal today through Saturday, before cooling down to start next week.
Area forecast discussion, Jun 19, 5:46 PM MDT, 54 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
646 PM CDT Thu Jun 19 2025

.KEY MESSAGES...

- Isolated to scattered severe thunderstorms are possible this
  evening.

- There is an enhanced risk for severe thunderstorms during the
  day Friday and Friday night across much of western and
  central North Dakota.

- The active weather pattern continues, with additional chances
  for showers and thunderstorms late this weekend and into next
  week.

- Temperatures will warm up to above normal today through
  Saturday, before cooling down to start next week.

&&

.UPDATE...
Issued at 638 PM CDT Thu Jun 19 2025

SPC has placed much of western and central ND into a Severe
thunderstorm watch through 1 AM CDT. Ongoing splitting storm
over west central is currently in northern Billings county and
tracking southeast. Dickinson would be in the path of this storm
if it maintains its present direction. A tornadic supercell
continues to skirt the Canadian border as well. Stay tuned and
take shelter if threatening weather approaches your area this
evening.

UPDATE
Issued at 538 PM CDT Thu Jun 19 2025

We continue to monitor for the potential for strong to severe
storms over western and central North Dakota this evening.
Convection is developing over west central ND in an unstable
atmosphere. There is a tornadic supercell over southeast
Saskatchewan that will need monitoring. The 00Z Bismarck
sounding may be quite telling in the amount of CIN remaining lat
the afternoon, and the potential for thunderstorm development in
an otherwise weakly forced but strong sheared environment.

&&

.DISCUSSION...
Issued at 300 PM CDT Thu Jun 19 2025

Currently, broad mid/upper level ridge anchored over the
Rockies and Great Plains, with a sfc trough/frontal boundary
over far eastern Montana. Elevated boundary layer moisture with
sfc Tds well into the 50s to lower 60s leading to modest MUCAPE
of 2-3K J/KG early/mid afternoon across western and central ND.
Impressive 0-6km bulk shear of 50-60kts. Most of our area is in
the Slight Risk for Severe weather this afternoon/evening. We're
still lacking a 'trigger' for convection when looking at
mid level upper air charts, though perhaps upper level jet
dynamics could fill in this gap with some models suggesting
right entrance region support for lift later today/this evening
in conjunction with peak heating.

CAMs are in decent agreement with convection initiating over
western ND around or after 23Z, with activity then moving east
through this evening. CAMs and BUFKIT hodographs also still
point towards splitting discrete storms/RMs favored initially
along the sfc trough as it moves into western ND, then morphing
into multicellular storms as convection moves east of the sfc
boundary. Given the shear and expected storm mode evolution, we
will continue to message golf ball hail and 60 mph winds for
today/tonight.

An elevated Severe Weather risk is materializing for Friday
across the Dakotas. We remain moist and warm, with a warm frontal
zone setting up across southern ND. MUCAPE is forecast to range
between 3-6K J/KG along with bulk shear elevated at 50-60kts.
Embedded S/WV triggers will also push across the Dakotas Fri
aft/eve, as the ridge develops farther east and southwest flow
aloft develops. Latest CAMs 'quiet' regarding updraft helicity
and reflectivity projections with their latest runs, likely due
to a capping inversion advertised by models via BUFKIT across
the south. Embedded S/WV will likely aid in minimizing this. As
mentioned before, most of North Dakota was upgraded to an
Enhanced Risk, with all severe risks possible. Stay tuned for
more/updated information!

Saturday there is another shot for severe weather as morning
convection could still be continuing from Friday night. Another
round of afternoon convection is possible along the sfc boundary,
but there is still some uncertainty of the upper level pattern
as a broad trough digs across the Northern Rockies and the
eastward progression of the sfc front.

Aforementioned upper trough sets up over the western CONUS for
next week, though with base energy ejecting and lifting
northeast through the region at times through the middle of
next week. Overall, will see temperatures trending cooler Sunday
and onwards, with continued chances for showers and a few
thunderstorms each day. Windy conditions also for Sunday as the
initial cold front moves through the general region.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 538 PM CDT Thu Jun 19 2025

VFR conditions will mainly continue through the next 24 hours.
There is a chance of thunderstorms developing this evening,
however uncertainty remains high when it comes to timing and
location. Therefore TS included only in KDIK, KMOT and KJMS
where convection was near. Will update TAFS as needed through
the evening. Severe weather is possible this evening with the
main hazards gusty/erratic winds and large hail. Winds will
remain out of the east to southeast this evening.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...TWH
DISCUSSION...NH
AVIATION...TWH
Hazardous weather outlook, Jun 19, 5:49 PM MDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
649 PM CDT Thu Jun 19 2025

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
649 PM CDT Thu Jun 19 2025 /549 PM MDT Thu Jun 19 2025/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated to scattered severe thunderstorms are possible this
afternoon and evening. The main hazards are golf ball size hail
and damaging winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered severe thunderstorms are expected during the day Friday
and Friday night. Large hail up to tennis ball size, damaging
winds to 70 mph, and a few tornados are all possible. Stay tuned
for updates.

Isolated severe thunderstorms are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 19, 6:28 PM MDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
728 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     Tornado          7 N Schefield           46.78N 102.87W
06/19/2025                   Stark              ND   Local Official

            Tornado reported on the ground southwest of
            Dickinson.

&&

NJH
Local storm report, Jun 19, 6:32 PM MDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
732 PM CDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     Hail             2 NNW Dickinson         46.90N 102.81W
06/19/2025  M1.75 Inch       Stark              ND   Public

            Hail began at 723 CDT and lasted two
            minutes. Hail from the size of quarters to a
            few golf ball sized stones.

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:02 PM MDTSevere Thunderstorm Warning Destructive damage threatBISBillings, Dunn, Hettinger, Stark58 min
Jun 19, 6:10 PM MDTTornado Warning Tornado observedBISStark35 min
Jun 19, 6:59 PM MDTSevere Thunderstorm Warning Considerable damage threatBISGrant, Hettinger, Stark61 min
Jun 19, 7:03 PM MDTSevere Thunderstorm WarningBISMcLean, Ward28 min
Jun 19, 7:51 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger54 min
Jun 19, 8:03 PM MDTSevere Thunderstorm WarningBISPierce, Wells27 min
Jun 19, 8:17 PM MDTSevere Thunderstorm WarningBISWells58 min
Jun 19, 8:41 PM MDTSevere Thunderstorm WarningBISKidder64 min
Jun 19, 8:41 PM MDTSevere Thunderstorm WarningBISGrant, Sioux49 min
Jun 19, 9:01 PM MDTSevere Thunderstorm WarningBISFoster, Stutsman, Wells59 min
Jun 19, 9:22 PM MDTSevere Thunderstorm Warning Considerable damage threatBISKidder, Logan, Stutsman53 min
Jun 19, 9:28 PM MDTSevere Thunderstorm Warning Considerable damage threatBISSioux47 min
Jun 19, 9:57 PM MDTSevere Thunderstorm WarningBISLogan48 min
Jun 20, 5:05 PM MDTSpecial Weather StatementBISDunn25 min
Jun 20, 5:13 PM MDTSevere Thunderstorm WarningBISBillings, Golden Valley50 min
Jun 20, 5:15 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie50 min
Jun 20, 5:51 PM MDTSevere Thunderstorm WarningBISBillings, Dunn54 min

Nearby

Tornado Warnings in North Dakota, 2025Every tornado warning in 2025Tornadoes in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.